Pennsylvania, 2016

Flash Flooding and Damaging Winds in Pennsylvania, October 20, 2016

October 20, 2016 · NWS PBZ · 10 events in 4 counties and zones

Thunderstorms developed ahead of and along a strong cold front the afternoon and evening of the 20th. While heavy rains of 2 to 4 inches in 24 hours were reported across the region, only isolated flash flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed ahead of and along a strong cold front the afternoon and evening of the 20th. While heavy rains of 2 to 4 inches in 24 hours were reported across the region, only isolated flash flooding was reported. A few thunderstorms became severe, with a wind gust estimated near 80 MPH near Dunbar, in Fayette county Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 20, 5:07 AM EST, 37 minutes earlier.

Area forecast discussion, Oct 20, 5:07 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
607 AM EDT Thu Oct 20 2016

.SYNOPSIS...
Low pressure and a crossing cold front will bring widespread rain
to the region from late today into Friday. Much cooler weather
will follow for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Updated for continuing rain and thunderstorms north of I-80. This
activity will continue to lift northward over the next few hours
as the warm sector advances northward a bit. Rest unchanged for
now.

Previous discussion...

The warm front will continue to lift north today as a midlevel
trough continues to dig in the Mississippi Valley...putting a
good portion of the CWA in the warm sector. This will suppress
precipitation across much of the area through at least midday,
while some showers remain possible mainly north and west of
Pittsburgh. As low pressure rides up the Ohio Valley later today
along the advancing cold front, showers and some thunderstorms
will advance across the area mainly after 18Z. Likely and low-end
categorical PoPs reappear by 00Z. Lift and moisture is maximized
tonight with frontal passage and the approach of the still-digging
and negatively-tilting shortwave, leading to near 100 PoPs.

Going to hold off on the issuance of any flood watches for now
until areas of best rainfall can be ascertained later today.
However, amounts will need to be monitored along the
aforementioned heavy rain band from this morning. An additional
one to two inches may be seen in general from late afternoon into
tomorrow morning, and we may not be able to totally rule out
isolated flooding issues.  Will mention in HWO.

Also of concern is marginal risk of severe storms across the
region as outlined by SPC. Increasing speed shear is noted on
model soundings for the afternoon, with 40 knots of flow at 700
mb. Lack of deep instability may be a limiting factor in a more
significant severe threat. Still, isolated strong to even damaging
gusts are a possibility, with large hail a lesser threat. Will
also mention this in HWO.

Increased high temperatures today, especially in the southeast,
with the influence of the warm sector. Readings in the 80s appear
likely here. Little change to lows tonight...mainly in the upper
40s to the mid 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The frontal precipitation will drift eastward Friday morning with
additional showers developing behind the boundary in the strong
cold air advection and passage of the upper level trough axis.
Much colder weather will follow for the weekend as the upper
trough develops over the Eastern CONUS. Scattered showers will
remain in the forecast through at least Saturday morning, with
focus shifting to the north and ridge zones, as cold advection
continues and shortwaves in northwest flow traverse the area.
By Saturday afternoon, the much drier air aloft, which will work
to suppress inversion heights, will eventually make it closer to
the surface, bringing and end to any lingering showers. Still
expect to see a good deal of cu over the area Saturday with the
cold pool aloft remaining anchored over the area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry, but seasonably cool conditions will return Sunday as warmer
air slowly works back into the area. Ensemble solutions continue
to push a weak front through the area sometime on Monday, which
may provide another risk for scattered showers. High pressure
builds in for the remainder of the long term.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
Rain and thunderstorms are currently mainly north of I-80, and are
expected to lift northward over the next few hours as the warm
sector becomes more established. Most terminals will remain VFR
through the morning hours, save for FKL early and possibly DUJ if
a few showers can survive. Winds may gust to between 15 and 20
knots this afternoon from the southwest.

Conditions will deteriorate overnight as numerous showers and a
few thunderstorms develop from west to east. Expect all terminals
to drop through MVFR this evening to IFR tonight, as rain is
expected to be moderate to possibly heavy at times. While
visibility may fluctuate a bit, ceilings will stay at IFR through
12Z, with LIFR possible especially north and west of PIT.

.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
Periodic restrictions are expected through Saturday as low
pressure and subsequent upper troughing cross the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 20, 3:40 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 AM EDT THU OCT 20 2016

MDZ001-OHZ049-057>059-068-069-PAZ007>009-013-021-023-029-031-073>076-
WVZ002>004-012-021-509>514-210845-
GARRETT-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-ALLEGHENY-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
440 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT...WITH LARGE
HAIL ALSO A POSSIBILITY.

ONE TO TWO INCHES OF RAINFALL IS EXPECTED FROM LATE TODAY INTO
FRIDAY MORNING, WITH ISOLATED HIGHER TOTALS. LOCALIZED FLOODING IS
A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT OF HEAVY RAIN AND ISOLATED FLOODING MAY CONTINUE INTO
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048-050-PAZ014>016-020-022-WVZ001-210845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-JEFFERSON-BUTLER-CLARION-
BEAVER-ARMSTRONG-HANCOCK-
440 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...WEST
CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT...WITH LARGE
HAIL ALSO A POSSIBILITY.

ONE TO TWO INCHES OF RAINFALL IS EXPECTED FROM LATE TODAY INTO
FRIDAY MORNING, WITH ISOLATED HIGHER TOTALS. LOCALIZED FLOODING IS
A POSSIBILITY. THIS IS PARTICULARLY TRUE IN AREAS THAT RECEIVED
HEAVY RAINFALL LATE WEDNESDAY NIGHT. IF THE THREAT INCREASES...A
FLASH FLOOD WATCH MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT OF HEAVY RAIN AND ISOLATED FLOODING MAY CONTINUE INTO
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 20, 1:11 AM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 AM EDT THU OCT 20 2016

PAZ014-020-021-200645-
ALLEGHENY-BUTLER-BEAVER-
211 AM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAVER...
SOUTHWESTERN BUTLER AND NORTHERN ALLEGHENY COUNTIES...

AT 210 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALIQUIPPA...
MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...CRANBERRY...MOON
TOWNSHIP...FRANKLIN PARK...ALIQUIPPA...MONACA...SHALER TOWNSHIP...
PLUM...HAMPTON TOWNSHIP AND ROBINSON TOWNSHIP.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 22 AND 52.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 64 AND 83.

  PARKWAY NORTH BETWEEN MILE MARKERS 6 AND 13.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4051 8038 4069 8040 4084 7980 4049 7977
TIME...MOT...LOC 0610Z 260DEG 36KT 4062 8028

CL
Special weather statement, Oct 20, 1:36 AM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 AM EDT THU OCT 20 2016

PAZ021-029-200715-
ALLEGHENY-WASHINGTON-
236 AM EDT THU OCT 20 2016

...STRONG WIND GUSTS WILL AFFECT CENTRAL WASHINGTON AND SOUTHERN
ALLEGHENY COUNTIES...

AT 233 AM EDT...AN OUTFLOW OF GUSTY WINDS WAS LOCATED OVER NORTH
SIDE PITTSBURGH MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS LINE.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...MOUNT LEBANON...BETHEL PARK...
MONROEVILLE...MCMURRAY...MCKEESPORT...WASHINGTON...CANONSBURG...
GASTONVILLE...SHALER TOWNSHIP AND PLUM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 7 AND 38.

  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 53 AND 58.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 61...AND
  BETWEEN MILE MARKERS 27 AND 49.

  PARKWAY NORTH BETWEEN MILE MARKERS 1 AND 4.

LAT...LON 4039 7975 4039 7977 4031 7979 4029 7978
      4028 7980 4026 7979 4024 7981 4023 7979
      4020 7987 4018 7985 4016 7986 4016 7990
      4013 7988 4001 7998 4013 8046 4049 8009
      4049 7970 4043 7970
TIME...MOT...LOC 0633Z 302DEG 32KT 4045 8001

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
October 20, 5:44 AM EST to 8:00 AM EST
Where
Mercer County, 0.99 mi NNW of Sharpsville to 1 mi NNW of Sharpsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.264, -80.475

Law enforcement reported flash flooding on East Main Street in Sharpsville.

Flash Flood, Mercer

When
October 20, 6:15 AM EST to 8:00 AM EST
Where
Mercer County, 1.48 mi NNE of Transfer to 1.62 mi NNE of Transfer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.350, -80.420

A trained spotter reported Colt Road near State Route 18 washed out.

Thunderstorm Wind, Greene

When
October 20, 4:55 PM EST
Where
Greene County, Carmichaels
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.900, -79.980

Law enforcement reported trees down.

Thunderstorm Wind, Fayette

When
October 20, 5:09 PM EST
Where
Fayette County, 1.26 mi WSW of Grindstone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.010, -79.850

The public reported several large trees down, with damage reported to a soffit on one home.

Thunderstorm Wind, Fayette

When
October 20, 5:20 PM EST
Where
Fayette County, 1.06 mi E of Elm Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
40.000, -79.680

An NWS storm survey found straight line wind damage, with 30 large trees down, and roof damage to a home and a barn nearby. The estimated highest gust was near 80 MPH.

Thunderstorm Wind, Fayette

When
October 20, 5:25 PM EST
Where
Fayette County, 1.06 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.020, -79.600

The media reported a large tree down.

Thunderstorm Wind, Fayette

When
October 20, 5:25 PM EST
Where
Fayette County, 0.69 mi S of Broad Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.040, -79.620

Law enforcement reported multiple trees down.

Thunderstorm Wind, Fayette

When
October 20, 5:30 PM EST
Where
Fayette County, 1.26 mi ESE of Pennsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.060, -79.550

Law enforcement reported numerous trees down.

Thunderstorm Wind, Fayette

When
October 20, 5:44 PM EST
Where
Fayette County, 2.14 mi NNE of White
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.100, -79.420

Law enforcement reported numerous trees down.

Thunderstorm Wind, Westmoreland

When
October 20, 5:47 PM EST
Where
Westmoreland County, Donegal
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.120, -79.380

The media reported numerous trees and wires down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 659986, 659987, 659988, 659989, 659990, 659991, 659992, 659993, 659994, 659995.